Background: Gastroesophageal reflux is common during pregnancy. Hypercalcemia from overuse of antacids can lead to complications, including the milk-alkali syndrome.Case: A multiparous patient, at 35 weeks of gestation, was admitted to evaluate an unexplained increase in her serum creatinine (0.6 mg/dL to 1.4 mg/dL). She was normotensive and asymptomatic. Her serum calcium was 16.2 mg/dL. She reported significant gastric reflux symptoms and was taking a calcium-based antacid at high doses. She was treated with aggressive hydration. Her calcium and renal function normalized with no further complications.Conclusion: Overuse of calcium-containing medications can cause milk-alkali syndrome. Vigorous hydration is generally adequate treatment, and education regarding calcium intake is important to prevent occurrence.
|Journal||Obstetrics and Gynecology|
|Issue number||3 Pt 2|
|Publication status||Published - 2006|